Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Suspending HAART after 14 days due to fever
Jun 14, 2004

Dear Doctor:

My partner has recently been diagnosed with AIDS, CD4=37, Viral Load > 500,000. He started 3TC/Abacavir/Sustiva May 18. Other than "normal" side effects, my partner was well. On the 10th day, he might have caught a cold, but had high fever 37.5C to 39.3C for almost one week. On the 4th day into his fever, he was hospitalized. Fearing hypersentivity to Abacavir, the doctor suspended his HAART regime. In the meantime, CT Scans, blood, skin and bone marrow tests have confirmed negative to TB, PCP, lymphoma and non-active CMV. The doctor has found EBV and awaiting culture for MAI. His fever was finally controlled by steroids, while simultaneously being administered Ciprofloxin and Acyclovir. He is also on daily maintenance dosage of Bactrim and Diflucan. Without any fever or other complication for 4 days, the doctor refuses to restart HAART (although Abacavir will not be reintroduced), claiming the steriod, Cipro and Acyclovir have to be stopped. It will be at least 14 days since my partner has suspended his HAART regime. My questions are (1) can't HAART be administered concurrently with his other medications? (2) are we being over conservative and cautious in restarting HAART while wasting valuable time considering his low CD4 and high VL?

Thank you.

Response from Dr. Pierone

Generally there is not an urgency to restart HAART in the face of diagnostic uncertainty. Remember that this is a marathon, not a sprint. Some people that start HAART with low CD4 counts develop an immune reconstitution syndrome that may confuse the clinical situation. This may be due to PCP, MAI (MAC), CMV, or who knows what. Abacavir hypersensitivity may also be the underlying cause of a reaction like this.

It is not unreasonable to hold off on antiretroviral medications while things are being sorted out, even if this means a delay of several weeks. My personal bias is to restart a new HAART regimen with the steroids on board in similar scenarios, but this is simply my preference, some would argue that this approach might mask a subsequent reaction to a new regimen. At some point (and probably soon), the doctor will need to bite the bullet and restart a new regimen, but it comes down to clinical judgment to determine the exact timing. My best wishes for your partner.



Previous
would appreciate your outtake?
Next
Confusing CD4 & Viral Load results

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement